Has anyone had their baby on medicine for a seizure disorder? Our baby was just put on Phenobarbital at 2 weeks of age because she had a seizure in the hospital after she was born. Just wondering if anyone out there knows anything about this medicine personally and not what the internet or doctors say. The doctors say it won't sedate her, but others say differently. I don't want our baby drugged all the time.
I think the big thing here is to find out WHY she actually had the siezure in the first place.why was she still in the hospital after being born two weeks before the siezure occured?Was she a preemie?how old is she now?has there been any other sort of siezure activity since that one at two weeks of age?Marcia
My son was taking phenobarbital when he was a few weeks old but not for seizures. He was on so many other meds that I couldn't tell you if it had any side effects or not. He was on it for about 6 weeks. I do know that he loved the taste though!
She stayed in the hospital because she contracted Ecoli somehow so she was put on IV antibiotics for 10 days and then 2 days before that was done, she got the seizure and they told us it was due to stress of being on the medicine and being in the hospital. So, in other words, she got the infection in the first place from being born in the hospital, then got the seizure from being in the hospital. We're kinda bitter right now.
I can totally understand your feelings at this point,really.just how in the hell did this baby actually contract ecoli while in the nicu?i think there is alot more to this situation that you are not being told about.this really just doesn't sound right to me at all.get ahold of all her medical records from the birth and on.all you have to do is get whats called a 'release of information' document which you can just call the medical records dept for and they will send it out to you and you just fill out and sign and the records should be there within about a weeks time.tell them,on that document that you want EVERYTHING that is in her central medical file,everything.from all docs notes to the nurses notes and any testing results.Getting your hands on these records will hopefully help in determining just what went on"behind the scenes"
There explanation of the seizure sounds really stupid,honestly(has this been only one sinlge siezure?).i could possibly see the reaction to some types of meds,but the stress??come on.you need to find out just what med(anibiotic)she was given and then research the hell out of it.see what possible contraindication/side effects are listed for it.honestly,something just does not sound right here,you know?start gathering all,i mean ALL of her medical records and see what they have to say.
For any newborn to actually pick up something like ecoli,really sounds totally the neglct of someone who was working there not using universal protocals.this should not have happened to a newborn baby.if she has only had one actual siezure,you should speak with the doc in charge about trying to wean her fromthe med here soon and see what happens.I mean, if she really does not have to be on any sort of med,I would want to at least try and see how she does,you know?
at any rate,you really DO need to look into this a bit further and find out for yourself,just what happened and why.you deserve better answers than what you have been given.always remeber,you ARE your childs only advocate,and she needs you to speak up for her during the time she cannot do this for herself.i went thru a ton of crap with many many 'teams' of docs when my son went into sudden liver failure and ended up needing a transplant.we went rounds with some really stupid docs,believe me,docs do not intimidate me anymore,they DO screw up from time to time,it is kNOWING when this happens that is the key,and that involves informing yourself about what IS and is not the norm.you know what i mean?
you deserve the answers here and need to really research just what in the heck happened in the first place that caused your daughter to actually contract something like ecoli while in the flippin hospital.
good luck and i hope she is doing much better.please keep me posted on anything new you find out.hang in there.Marcia
11-20-01,placement of hardware for failed fusion
9-22-03,removal of cavernous hemangioma that was inside spinal cord. Neuro damage to L hand L leg and R leg.
Thanks for input, Marcia. I feel the same way about wanting more info. I felt so frustrated in the hospital because I felt no one would give me straight answers. My husband feels that they are covering things up for a mistake they made. The seizure was just secondary to the EColi infection. She supposedly contracted the ecoli when she was born "through the birth canal" which when they tested her a second time before treatment it came up negative but decided to treat her anyways and then at the end of her treatment is when she had the seizure and they said that was from stress. But, whenever they gave her the antibiotic and heparin flush through the IV, she would get twitchy, and the day she had the seizure the nurse gave her a little extra heparin through the IV because she said her line wasn;t clear yet. She had never done that before and then she had the seizure right after that. The doctors claim that has nothing to do with it. She was drugged up after that it was the worst thing to see. We begged to take her home and they just kept adding on days which made us more mad if the seizure was caused from "stress" of being in the hospital!
We are going to get another opinion, I have a good doctor friend that is setting us up with the best and we will get her records transfered. We had the same idea about weaning her off the meds but we would get different answers from different docs and different nurses about this. Some nurses tell us its ok to stop that they don't have withdrawls, one nurse says you have to wean because that could cause a seizure and then another doc said you have to keep her levels real high and keep her on these meds for at least a year. All the info I read says the Phenobarb is habit forming and will make her sleepy. The doc also changed his mind several times about the amount of medicine, first her wanted her on just one dose 15mg, then it changed to 7.5mg twice a day, then to 15mg twice a day, now in the end, they put her on 20mg twice a day, this just seems excessive to me. I don't want my baby drugged and not able to learn properly!
i would check a bit further into the heparin flush incident.if the line wasnt clear,she could have used other means.she could possibly have given her too much heparin.do some research on the effects of heparin.it does thin the blood somewhat.I would imagine that just given the body size of a baby that age,she could possibly given too much and triggered a siezure?just a thought.but definitely look much much deeper into all of this whole entire unbelievable episode.keep me posted.Marcia
Sometimes when people, babies especially, get really really sick, they have seizures, it really is caused by just hte stress of being so sick. My husband took care of a baby the other night who had the exact same problem, only she had a sinus infection, but pushing the meds on her stressed her system and she had a seizure. I have been on phenobarbital for almost seven years now. It has some side effects, mainly sleepiness and such, you will have to wean the baby off, and there could be break through seizures, even if it doesn't have a seizure disorder. I would get the baby off it possible. Sounds to me like the seizure was caused by the illness. Was there a really high fever? That can cause it too.